Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Raleigh, NC

August 27, 2001Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 27, 2001, 9:06 PM EDT for Cumberland County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2001, 9:06 PM EDT (01:06 UTC)
Expired
Aug 27, 2001, 9:30 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS52 KRAH 280107
SVRRAH
NCC051-280130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
906 PM EDT MON AUG 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUMBERLAND COUNTY IN NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR SPRING LAKE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FORT BRAGG
  FAYETTEVILLE NORTH
  GODWIN
  POPE AFB
  EASTOVER

DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL CAN BE EXPECTED 
FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM 
HAS PASSED.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:50 PM EDT, 7 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 1:50 PM EDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT MON AUG 27 2001

CURRENT SHORT TERM TRENDS STILL LOOK TO BE HOLDING NICELY WITH VORT
AXIS SCHEDLULED THROUGH EARLY TONIGHT. POSSIBLY SOME ISOLD COVECTION
TOMORROW...MAINLY IN THE EAST IN THE VICINITY OF THE STALLED AXIS.
SHOULD HAVE BETTER CHANCES ON WEDNESDAY AS THE FRONTAL BOUNDARY
CREEPS THROUGH. TEMP TRENDS IN THE MOS LOOK OKAY WITH UPR 80S TO
LOWER 90S TOMORROW AND 85 TO 90 WEDNESDAY.

HATE TO KEEP PLAYING THE PARTLY CLOUDY/CHC TSTM GAME BUT ITS TOUGH
TO DISCERN A BETTER ROUTE IN THE EXTENDED. WE SHOULD HAVE A
POST-FRONTAL LULL IN THE ACTIVITY THURSDAY PRIOR TO CRANKING UP
DEEPER MOISTURE AS THE BERMUDA HIGH AND APPROACHING SHORT WAVE KICK
IN. WILL ADVERTISE MORE CLOUDINESS AND CHC POPS FRIDAY THROUGH
SUNDAY PRIOR TO THE STRONGER LOOKING FROPA SUNDAY. WILL INTRODUCE
DAY SEVEN AS DRY. NOTHING TO INDICATE ANYTHING OTHER THAN SEASONAL
TEMPS IN THE MID 80S RANGE THROUGH THE WEEKEND.

.RAH...NONE.

MLM

In the hours before

Local storm report, Aug 27, 8:32 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
832 PM EDT MON AUG 27 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    VASS                      NC   1.00 INCH HAIL
08/27/01   MOORE                          WIND GUST TO 68 MPH
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Aug 27, 8:48 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
848 PM EDT MON AUG 27 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    VASS                      NC   1.00 INCH HAIL
08/27/01   MOORE                          WIND GUST TO 68 MPH
                                          REPORTED BY LAW ENFORCEMENT

0740 PM    DURHAM                    NC   .88 INCH HAIL
08/27/01   DURHAM                         REPORTED BY WEATHER
                                          SPOTTER

0800 PM    10 NORTH  DURHAM          NC   WIND DAMAGE
08/27/01   DURHAM                         TREES AND POWER LINES
                                          DOWNED BY THUNDERSTORM
                                          WINDS. REPORTED BY LAW
                                          ENFORCEMENT

0830 PM    10 NW LILLINGTON          NC   .75 INCH HAIL
08/27/01   HARNETT                        REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:23 PM EDTSevere Thunderstorm WarningRAHHarnett, Moore22 min
Aug 27, 9:03 PM EDTSevere Thunderstorm WarningRAHJohnston27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.